Oklahoma, 2020

Hail in Oklahoma, September 1, 2020

September 1, 2020 · NWS AMA · 1 event in 1 county or zone

Scattered thunderstorms impacted the combined Texas and Oklahoma Panhandles. Many of these storms were initiated along outflow boundaries produced by storms that developed during the peak heating of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms impacted the combined Texas and Oklahoma Panhandles. Many of these storms were initiated along outflow boundaries produced by storms that developed during the peak heating of the afternoon. Moisture was plentiful in the lower levels of the atmosphere with just enough instability for some of these storms to produce wind gusts up to and exceeding 60 mph along with penny to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 1, 2:18 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 1, 2:18 PM CST, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
318 PM CDT Tue Sep 1 2020

.MESOSCALE UPDATE...
...Severe weather possible today...

* Synoptic Overview: Upper level trof over the Four Corners region
  will provide lift and west/southwest flow over the Panhandles
  this afternoon/evening. An already moist atmosphere south of a
  nearly stationary front from the southwest corner to the
  northeast TX Panhandle corner, will aid in easier convective
  initiation since the mid levels cleared out quickly this
  morning. Scattered thunderstorms are expected to result, with a
  decent chance for storms to be severe. Hail, and damaging wind
  will be the main threat, but heavy rain could lead to localized
  flooding, and isolated tornado/landspouts will be possible in
  the southeast.

* Mesoscale: MCS in southeast OK could provide outflow boundary to
  the southeast Panhandles, which could either help/hinder storm
  chances. Shortwave ejecting out of the Four Corners, with the
  aid of a surface trof should provide ample lift along and east
  of the stationary front to aid in storm development. Along this
  boundary there will be favorable wind profiles for landspouts.
  But the very poor helicity values in play in the Sfc-1 and Sfc-3
  struggle to support tornadic thunderstorms. Effective shear in
  the 30-40kt range would support some rotating storms, maybe even
  some organized storms. 18z AMA sounding indicates nearly no
  surface cap,but still a weak/moderate ML cap in place. ML CAPE
  values over 1000 J/kg would support strong to severe storms.
  Added lift from the right entrance region of the 250mb jet will
  continue to favor better storm development in the southeast.
  Elevated storms currently ongoing west of the Panhandles in NM
  and will track with the PVA wave into the western Panhandles
  over the next few hours.

* Threats: Large hail up to 2" will be possible with storms, as
  well as wind gusts up to 70 mph. Localized flooding issues will
  be possible as well as PWAT's in the southeast are in the
  1.50-2.00" range. So very heavy to torrential rain could be seen
  with some storms. As noted in the mesoscale section, isolated
  tornado/landspouts still possible due to low LCL's and
  interacting with localized boundaries from the stationary front,
  and possibly other storms.

* Timing & Location: Storms are firing up now in the eastern
  Panhandles with a couple storms moving in from eastern New
  Mexico. Storms expected to continue through 10pm-midnight
  tonight.

* Summary: Severe storms favored for this evening, with the
  greatest chances to the southeast, but all areas are favored to
  see some type of severe weather. All hazards are in play, but
  the tornado threat is more favored to be landspouts.

&&

.LONG TERM...Wednesday night through Monday night...

By Wednesday night the upper level shortwave trough will move off
to the east over northern Texas and Oklahoma. This will carry the
shower and thunderstorm activity from today and tomorrow out of
the combined Panhandles Wednesday night. H5 high pressure will
build in over CA, NV, AZ, UT, CO, and NM, with the eastern fringe
over the FA. The FA will experience mostly northerly to northeast
flow aloft as the area becomes dry until about next Monday night
when the next system moves in.

Temperatures will be near normal to slightly above normal on
Thursday, with highs in the upper 80s and lows in the lower 60s
until around Monday night when next upper level trough digs down
into the area. There are disagreements between models on the exact
timing and path of this trough and associated surface cold
fronts. Have stuck with the NBM for PoPs and Temps in the extended
forecast. This is when chance PoPs return to the Panhandles as
well as an introduction to below normal temperatures behind a cold
front. Sometime between Monday night and Tuesday night there
looks to be a pretty stout surface cold front possible with very
breezy winds behind the front. Still too far out to know if any
wind highlights will be needed.

Hoffeditz

&&

.AVIATION...18Z TAFS...
VFR/IFR conditions expected over the next 24 hours, with KAMA
having the most impacts. That will not remove KDHT and KGUY from
any threats. It's just a better chance for KAMA. Storms expected
to develop around the Panhandles over the next 6 hours, and if
storms impact the terminals, we expect that storms will bring
cig's down to 2kft, maybe a bit lower, and vis down to 5SM. Right
now only going TEMPO at KAMA, as KDHT and KGUY are lower
confidence and will be dealt with via amendments. Overall, cigs
look to be around 7-10kft when storms not around as we cloud up
later. Winds will be northwesterly for KDHT and KGUY, with a
southwest wind and KAMA transitioning to northwest. Outflow's from
storms in TAF site vicinities can always create a temporary wind
shift, away from the prevailing winds.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                62  83  59  92  60 /  60  50   0   0   0
Beaver OK                  62  85  60  92  59 /  50  20   0   0   0
Boise City OK              57  84  57  87  55 /  20  10   0   0   0
Borger TX                  64  87  62  95  63 /  60  40   0   0   0
Boys Ranch TX              61  86  59  94  59 /  50  40   0   0   0
Canyon TX                  61  83  58  92  59 /  60  50   5   0   5
Clarendon TX               65  80  62  89  63 /  70  60   5   5   5
Dalhart TX                 57  84  56  89  55 /  40  20   0   0   0
Guymon OK                  59  84  59  89  57 /  40  10   0   0   0
Hereford TX                62  84  59  93  59 /  50  40   5   0   0
Lipscomb TX                63  84  62  92  61 /  70  30   0   0   0
Pampa TX                   63  83  61  92  61 /  60  50   0   0   0
Shamrock TX                66  81  63  89  63 /  80  60   5   5   5
Wellington TX              67  83  64  92  64 /  70  60  10   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/36/89
Hazardous weather outlook, Sep 1, 2:55 PM CST, 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
355 PM CDT Tue Sep 1 2020

OKZ001>003-TXZ001>020-317-020900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
355 PM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible today and tonight. Some
thunderstorms may become severe with large hail and damaging winds
the main threat. Isolated tornado and or landspout will be
possible this evening. Some storms may produce very heavy rain,
and there could be some localized flooding issues with storms.
A Severe Thunderstorm Watch is in effect for portions of the
southern and eastern Panhandles until 10 PM this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible for the southern Panhandles Wednesday
morning, and are not expected to return again until Monday
evening. Chances for thunderstorms reaching severe limits are
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening across the Panhandles.

In the hours before

Special weather statement, Sep 1, 2:10 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
310 PM CDT Tue Sep 1 2020

OKZ003-012115-
Beaver OK-
310 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER COUNTY UNTIL 415 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Slapout, or 16 miles southeast of Beaver. This
storm was nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver, Forgan, Gate, Knowles, Elmwood, Mocane and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 10000 3650 10049 3672 10066 3700 10068
      3700 10000
TIME...MOT...LOC 2009Z 212DEG 4KT 3668 10028

Guerrero
Special weather statement, Sep 1, 2:24 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
324 PM CDT Tue Sep 1 2020

TXZ004-005-009-010-012100-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
324 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIPSCOMB...
NORTHEASTERN ROBERTS...NORTHWESTERN HEMPHILL AND SOUTHEASTERN
OCHILTREE COUNTIES UNTIL 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Lora, or 12 miles west of Canadian, moving northeast
at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Lipscomb, northeastern Roberts, northwestern Hemphill and
southeastern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3579 10058 3591 10074 3616 10055 3598 10030
TIME...MOT...LOC 2024Z 220DEG 9KT 3591 10061

TLH
Special weather statement, Sep 1, 2:44 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
344 PM CDT Tue Sep 1 2020

TXZ016-017-012115-
Randall TX-Deaf Smith TX-
344 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND
SOUTHEASTERN DEAF SMITH COUNTIES UNTIL 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Hereford, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hereford, Umbarger, Buffalo Lake and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3487 10253 3507 10214 3475 10202 3475 10246
TIME...MOT...LOC 2044Z 255DEG 12KT 3486 10231

TLH
Special weather statement, Sep 1, 2:45 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
345 PM CDT Tue Sep 1 2020

TXZ013-018-012115-
Carson TX-Armstrong TX-
345 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG AND
SOUTHWESTERN CARSON COUNTIES UNTIL 415 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Washburn, or 8 miles northwest of Claude, moving east
at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panhandle, Claude and Washburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3509 10158 3526 10160 3537 10134 3511 10118
TIME...MOT...LOC 2045Z 255DEG 12KT 3520 10146

TLH

The radar

The Dodge City radar (KDDC), 126 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
September 1, 3:23 PM CST
Where
Beaver County, 0.69 mi N of Slapout
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.630, -100.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922738.